Iowa, 2018

Hail and Damaging Winds in Iowa, May 25, 2018

May 25, 2018 · NWS DMX · 19 events in 7 counties and zones

It was a warm, fairly humid day across the southeast half to two thirds of Iowa with highs in the mid 80s and dew points in the upper 60s. A surface boundary was situated to the north and west of the state, along with lingering outflows within the state from previous convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

It was a warm, fairly humid day across the southeast half to two thirds of Iowa with highs in the mid 80s and dew points in the upper 60s. A surface boundary was situated to the north and west of the state, along with lingering outflows within the state from previous convection. SBCAPE values generally peaked in the 2000-3000 J/kg range by the afternoon, devoid of supportive shear though. Storms initiated through parts of central Iowa on northeast along a remnant boundary. The severe nature of the storms were relatively short-lived and relegated to the first few hours of the event. A single severe wind gust was recorded, but a number of sub-severe to large severe hail reports were received, including a report of 2 inch hail near Huxley, IA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 25, 2:24 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, May 25, 2:24 PM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
324 PM CDT Fri May 25 2018

.DISCUSSION.../Tonight through Friday/
Issued at 319 PM CDT Fri May 25 2018

Severe weather potential and unseasonable hot weather were the
main forecast concerns through the weekend. No major changes to
the ongoing maximum temperature forecast for Saturday and Sunday
as they remain on track for near or record highs for both days.

Storms already developing over south-central Minnesota and slowly
tracking east-southeast. Tremendous instability present across
northern Iowa where SBCAPE and MUCAPE topping out around 4000
J/kg. The effective shear has increased through the day to around
20-25 knots, but with minimal 0-1km bulk shear and helicity (at
any level), low tornado threat this afternoon and tonight.
Elevated supercells as LCLs range from 1500-2000 feet but do look
to persist until the sun sets. Storm motion projects the current
storm in Freeborn County Minnesota may clip the far northeast
portions of the CWA through around 5 PM or so. Further west,
latest IR satellite trends suggest an updraft developing north of
Estherville with the cloud tops cooling to near -30C as of 2022z.

With the high instability and low shear present, expecting main
threat of large hail. However, with the DCAPE around 1000 J/kg
and the microburst composite parameter around 2-3 which suggest a
slight chance of a microburst (per SPC Mesoanalysis) occurring
over the northeast corner of the forecast area. The majority of
the hires models are not handling the current convection too well.
A few members of the HREF, such as the NSSL and ARW WRF might be
doing the best with the trends. Regardless, have pops ending
fairly quickly this evening past 03z with a few lingering storms
possible across the east prior to 06z.

Saturday through Friday...heat looks to persist for several days
with the large upper level ridge remaining in control of the
weather pattern. Records look possible Saturday through Monday
with most standing records in the lower to middle 90s for the
26-28 of May. The GFS and ECMWF suggest a shortwave trough to push
into the region by Tuesday into Wednesday and are somewhat in
good agreement with timing. GFS is slightly stronger, but still
have low confidence with any severe weather potential as the
timing looks to be an overnight event.

&&

.AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/
Issued at 1228 PM CDT Fri May 25 2018

VFR conditions expected throughout the TAF period. There remains a
small chance for storms later this afternoon into the evening, but
low confidence with timing and location as they appear to be
isolated. Left out mention except at ALO where there's a bit more
confidence to keep VCTS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Podrazik
AVIATION...Podrazik
Hazardous weather outlook, May 25, 2:36 PM CST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
336 PM CDT Fri May 25 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-262045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
336 PM CDT Fri May 25 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Isolated to scattered storms are possible through the evening
across central to northern Iowa. A few stronger storms may contain
large hail and damaging winds near the Minnesota border.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Unseasonably hot and humid conditions are expected throughout the
Memorial Day Weekend into early next week. With this being the
first significant heatwave of the season, heat related illnesses
are possible.

Thunderstorms are forecast late Tuesday into Wednesday. The
threat for severe weather is low at this time.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KLP

In the hours before

Special weather statement, May 25, 3:35 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Des Moines IA
435 PM CDT FRI MAY 25 2018

IAZ025-026-252215-
Wright IA-Franklin IA-
435 PM CDT FRI MAY 25 2018

...Strong Thunderstorm Moving through Eastern Wright into Western
Franklin County...

At 433 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Elm Lake, or 11 miles east of Clarion, moving east at
10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm. Brief heavy downpours are also likely with this storm.

Locations impacted include...
Dows, Latimer, Coulter, Alexander, Rowan, Galt and Beeds Lake State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Des Moines .

&&

LAT...LON 4271 9365 4283 9358 4283 9324 4260 9330
TIME...MOT...LOC 2133Z 276DEG 9KT 4273 9350

REV

The radar

The Des Moines radar (KDMX), 38 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

17 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Story

When
May 25, 5:07 PM CST
Where
Story County, 2.81 mi N of Ontario
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.070, -93.690

Trained spotter reported nickel sized hail along Cameron School Road in NW Ames. Report came via amateur radio.

Hail, Story

When
May 25, 5:12 PM CST
Where
Story County, 2.31 mi NNW of Ames
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.060, -93.640

Amateur radio operator reported quarter sized hail.

Hail, Story

When
May 25, 5:15 PM CST
Where
Story County, 2.07 mi NW of Ames
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.050, -93.650

Trained spotter reported quarter sized hail.

Hail, Story

When
May 25, 5:18 PM CST
Where
Story County, 1.99 mi NW of Ames
Measured
1.5 in hail
Property damage
$5,000
Reported by
Public
Coordinates
42.052, -93.645

Public relayed a picture of half dollar to ping pong ball sized hail on the north side of Ames. The image came via a text message picture.

Hail, Story

When
May 25, 5:27 PM CST
Where
Story County, 1.93 mi NNW of Ontario
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.056, -93.693

Trained spotter reported nickel sized hail.

Thunderstorm Wind, Story

When
May 25, 5:31 PM CST
Where
Story County, 0.69 mi S of Ames Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.990, -93.620

Ames Municipal Airport recorded a 61 mph wind gust.

Thunderstorm Wind, Story

When
May 25, 5:34 PM CST
Where
Story County, 1.38 mi SSE of Ames Arpt
Measured
53 kt (61 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
41.981, -93.610

A large tree was split and a power pole was blown down.

Hail, Story

When
May 25, 5:44 PM CST
Where
Story County, 2.57 mi W of Shipley
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
41.980, -93.570

Public reported estimated golf ball sized hail along I-35 south of Ames. Report came via text message picture.

Hail, Grundy

When
May 25, 5:52 PM CST
Where
Grundy County, 5.47 mi SSW of Ivester
Measured
1 in hail
Reported by
Public
Coordinates
42.260, -93.000

Public reported quarter sized hail via the mPING app.

Hail, Hardin

When
May 25, 5:52 PM CST
Where
Hardin County, 0.51 mi E of Union
Measured
1 in hail
Reported by
Social Media
Coordinates
42.250, -93.060

Public reported quarter sized hail via social media. Time estimated from radar.

Hail, Story

When
May 25, 5:53 PM CST
Where
Story County, 0.51 mi W of Cambridge
Measured
1.5 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.900, -93.540

Trained spotter reported ping pong ball sized hail at the time of the report and ongoing.

Hail, Story

When
May 25, 5:55 PM CST
Where
Story County, 1.03 mi E of Huxley
Measured
2 in hail
Property damage
$5,000
Reported by
Social Media
Coordinates
41.900, -93.600

Public reported large hail in Huxley via social media.

Hail, Story

When
May 25, 5:56 PM CST
Where
Story County, 0.83 mi ESE of Huxley
Measured
2.25 in hail
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.895, -93.605

Large hail nearly tennis ball size was measured and reported in Huxley.

Hail, Story

When
May 25, 5:57 PM CST
Where
Story County, 1.03 mi E of Huxley
Measured
1.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.900, -93.600

Law enforcement relayed spotter reports of up to golf ball sized hail in Huxley.

Hail, Marshall

When
May 25, 6:38 PM CST
Where
Marshall County, 1.47 mi SSE of Marshalltown Arpt
Measured
1 in hail
Reported by
Social Media
Coordinates
42.100, -92.910

Public reported quarter sized hail. Time was estimated from radar.

Hail, Marshall

When
May 25, 6:43 PM CST to 6:45 PM CST
Where
Marshall County, 1.03 mi W of Marshalltown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.050, -92.940

Trained spotter reported quarter sized hail in Marshalltown, still ongoing at the time of the call.

Hail, Worth

When
May 25, 7:30 PM CST
Where
Worth County, 3.1 mi ENE of Manly
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.290, -93.140

Trained spotter reported estimated nickel sized hail. Time was estimated from radar.

Hail, Jasper

When
May 25, 7:49 PM CST
Where
Jasper County, Monroe
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.520, -93.100

Trained spotter reported up to nickel sized hail. Report came via text message picture.

Hail, Marion

When
May 25, 8:05 PM CST
Where
Marion County, 1.73 mi SE of Fifield
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.410, -93.010

Trained spotter reported dime to nickel sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753593, 753594, 753595, 753596, 757058, 753597, 757060, 753598, 753599, 753600, 753601, 753602, 757059, 753603, 753604, 753605, 753606, 753607, 753608.